Minnesota, 2012

Flooding in Minnesota, July 1 to 21, 2012

July 1 to 21, 2012 · NWS DLH · 4 events in 2 counties and zones

Very heavy rains on June 19th and 20th resulted in widespread river flooding on the upper Mississippi River and also on Big Sandy Lake (Aitkin County MN) which empties into the Mississippi River. The flooding continued into July, with the Big Sandy Lake finally going below flood level at 900 PM CST on July 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Very heavy rains on June 19th and 20th resulted in widespread river flooding on the upper Mississippi River and also on Big Sandy Lake (Aitkin County MN) which empties into the Mississippi River. The flooding continued into July, with the Big Sandy Lake finally going below flood level at 900 PM CST on July 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 30, 10:45 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 30, 10:45 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1145 PM CDT SAT JUN 30 2012

AVIATION...06/30/00Z TAF ISSUANCE...
VERY ISOLATED VCSH WILL LINGER OVERNIGHT...MAINLY IN THE KBRD AND
KINL AREAS. BETTER CHANCES FOR VCSH OR VCTS INCREASE OVER THE
REMAINDER OF THE AREA THROUGH SUNDAY AFTERNOON. PRECIP AND ANY
STORMS WILL BE SCT/ISO IN NATURE...SO CONFIDENCE IN AFFECTING ANY
PARTICULAR TERMINAL IS LOW. WINDS WILL BE LIGHT AND VARIABLE.

&&

PREV DISCUSSION... /ISSUED 316 PM CDT SAT JUN 30 2012/

SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT...
A TIGHT AND WAVY NORTHWEST FLOW WILL COINCIDE WITH WEAK SURFACE
SYSTEMS. PRESENT INDICATIONS ARE THAT WEAK SURFACE TROUGHS WILL
COUPLE WITH WEAK SHORT WAVES ALOFT. THERE IS NO MID LEVEL WARM CAP
AND PRECIPITABLE WATERS WILL REMAIN 1.5 TO 2 INCHES. FORCING FOR
THUNDERSTORMS WILL BE COUNTER-ACTED BY OUR POSITION IN THE RIGHT-
FRONT QUADRANT OF A JET ALOFT. DESPITE ABUNDANT MOISTURE...WARMTH
ALOFT WILL KEEP STABILITIES JUST A LITTLE BELOW ZERO. SO...THUNDER
STORMS WILL FIRE AT RANDOM AND ONLY NEAR A FEW SPOTS THROUGH THE
REST OF THE WEEKEND.

LONG TERM...MONDAY THROUGH FRIDAY NIGHT...
AN ACTIVE WEATHER PATTERN WILL SET UP THIS WEEK...BEGINNING ON
MONDAY WITH THE MOVEMENT OF A FAIRLY ROBUST SFC TROUGH/COLD FRONT
ACROSS NRN MN. THIS FRONT WILL INTERACT WITH A VERY WARM MOIST
UNSTABLE AIR MASS IN PLACE ACROSS THE UPPER MIDWEST. STRONG 850MB
MOISTURE TRANSPORT FROM THE SOUTH...ML CAPE VALUES GT 2000 J/KG...
SUFFICIENT DEEP LAYER SHEAR...STEEP LAPSE RATES WILL ALL CONTRIBUTE
TO STRONG CONVECTIVE DEVELOPMENT AHEAD OF AND ALONG THE COLD FRONT
AS IT MOVES THROUGH THE NORTHLAND LATE MONDAY AFTERNOON AND THROUGH
THE NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE MON NIGHT. THE
SFC BOUNDARY WILL BECOME NEARLY STATIONARY AND W-E ORIENTED ACROSS
THE AREA BY TUESDAY AND ALLOW FOR ADDITIONAL DEVELOPMENT OF
AFTERNOON/EVENING SHOWERS AND STORMS ALONG THE FRONT TUE INTO WED. A
LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST
AND BECOME POSITIONED OVER THE CENTRAL U.S. BY THE MIDDLE OF THE
WEEK AND ALLOW FOR CONTINUED HOT CONDITIONS TO PERSIST ACROSS MUCH
OF THE REGION. SOME OF THE RELIEF FOR THE NORTHLAND WILL COME IN THE
FORM OF AFTERNOON SHOWERS AND STORMS...NEARLY EVERY DAY THIS WEEK.
WILL CONTINUE WITH CHC/SLGT CHC POPS AS TIMING AND LOCATION ARE
STILL TOO UNCERTAIN. IT APPEARS THAT BY FRIDAY THE UPPER RIDGE COULD
BEGIN TO BECOME SUPPRESSED AS THE STATIONARY FRONT SAGS SWD...AND
ANOTHER GOOD CHANCE OF SIGNIFICANT PRECIP MOVES ACROSS THE NORTHLAND
INTO EARLY SAT.

MUCH OF THE EXTENDED PERIOD THIS WEEK WILL BE DEFINED BY A VERY HOT
ATMOSPHERE...WITH DAYTIME HIGHS IN THE UPPER 80S AND LOWER TO MID
90S...DEWPOINTS IN THE 60S AND LOWER 70S WILL CREATE HEAT INDICES IN
THE MID TO UPPER 90S...CLOSE TO 100F. HEAT ADVISORIES MAY BE NEEDED
THIS WEEK.

&&

.POINT TEMPS/POPS...
DLH  61  80  63  81 /  30  30  20  10
INL  56  85  60  90 /  20  20  20  10
BRD  63  88  66  92 /  30  20  10  10
HYR  60  87  65  88 /  20  30  20  20
ASX  60  82  61  83 /  20  30  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...GRANING
Hazardous weather outlook, Jun 30, 2:36 AM CST, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
336 AM CDT SAT JUN 30 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
336 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

VARIOUS FLOOD WARNINGS REMAIN IN EFFECT OVER PORTIONS OF NORTHEAST
MINNESOTA. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
FURTHER INFORMATION.

A FEW THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE FAR NORTH
AND WEST THIS AFTERNOON...AND OVER MOST AREAS TONIGHT. THE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE NORTHLAND
SUNDAY THROUGH THE REMAINDER OF THE PERIOD. THE BEST CHANCE FOR
STORMS WILL OCCUR MONDAY NIGHT. SOME OF THE STORMS MONDAY INTO
MONDAY NIGHT COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS.

FLOOD WARNINGS MAY HAVE TO BE EXTENDED THROUGH SUNDAY INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
336 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. THE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND AGAIN IN SPOTS MONDAY
NIGHT THROUGH THE REMAINDER OF THE PERIOD. THE STORMS MONDAY NIGHT
COULD BE QUITE STRONG.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Aitkin

When
July 1, 12:01 AM CST to July 19, 4:30 PM CST
Where
Aitkin County, Aitkin to 2.88 mi W of Aitkin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.530, -93.700

The Mississippi River at Aitkin began July at 18.40 feet and went below their flood stage of 12 feet at 4:30 PM July 19th.

Flood, Aitkin

When
July 1, 12:01 AM CST to July 21, 9:00 PM CST
Where
Aitkin County, 2.76 mi N of Libby to 5.29 mi SW of Libby
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.820, -93.328

Big Sandy Lake began July at 1222.73 feet ASL and fell below its flood stage of 1218.3 ASL at 9:00 PM CST on July 21st.

Flood, Crow Wing

When
July 1, 12:01 AM CST to July 16, 8:00 AM CST
Where
Crow Wing County, 1.1 mi E of Lennox to 2.36 mi NW of Crosby
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.247, -94.327

The Mississippi River at Brainerd began July above its previous record flood, at 17.48 feet. The river at Brainerd fell to its 13 foot flood stage at 800 AM on July 16th.

Flood, Crow Wing

When
July 1, 12:01 AM CST to July 14, 10:00 AM CST
Where
Crow Wing County, 1.59 mi E of Ft Ripley to 7.82 mi SW of Barrows
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.172, -94.337

The Mississippi River at Ft Ripley began July at 11.68 feet and fell to its 10 foot flood stage at 10:00 AM July 14th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398812, 398820, 398826, 398829.